Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Oct 27, 2024, 2:06 PM CDT for 7 counties in Kansas. It took effect at Oct 28, 2024, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2024, 2:06 PM CDT (19:06 UTC)
- In effect from
- Oct 28, 2024, 12:00 PM CDT
- Expired
- Oct 28, 2024, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609 WWUS83 KTOP 271906 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 206 PM CDT Sun Oct 27 2024 KSZ021-022-034>037-280915- /O.NEW.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris- 206 PM CDT Sun Oct 27 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT MONDAY FOR LOW HUMIDITY AND VERY STRONG WINDS FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, AND 037... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon to 8 PM CDT Monday. * AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, and 037. * WIND...South winds sustained at 25 to 30 mph with gusts 35 to 40 mph. * HUMIDITY...22 to 30 percent during the afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
886 WWUS83 KTOP 280805 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 305 AM CDT Mon Oct 28 2024 KSZ020-282100- /O.EXA.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/ Cloud- 305 AM CDT Mon Oct 28 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 020... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 020, Cloud County. * WIND...South winds sustained at 15 to 20 mph with gusts 25 to 30 mph. * HUMIDITY...22 to 27 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Avoid outdoor burning. && $$ KSZ021-022-034>037-282100- /O.CON.KTOP.FW.W.0008.241028T1700Z-241029T0100Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris- 305 AM CDT Mon Oct 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, AND 037... * AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, and 037. * WIND...South winds sustained at 25 to 30 mph with gusts 35 to 40 mph. * HUMIDITY...20 to 25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Avoid outdoor burning. && $$
552 WWUS83 KTOP 281907 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 207 PM CDT Mon Oct 28 2024 KSZ020>022-034>037-290100- /O.CON.KTOP.FW.W.0008.000000T0000Z-241029T0100Z/ Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 207 PM CDT Mon Oct 28 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 020... * AFFECTED AREA...Fire Weather Zone 020 Cloud, Fire Weather Zone 021 Clay, Fire Weather Zone 022 Riley, Fire Weather Zone 034 Ottawa, Fire Weather Zone 035 Dickinson, Fire Weather Zone 036 Geary and Fire Weather Zone 037 Morris. * WIND...South winds sustained at 15 to 25 mph with gusts 25 to 35 mph. * HUMIDITY...22 to 29 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Avoid outdoor burning. && $$
371 WWUS83 KTOP 290047 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 747 PM CDT Mon Oct 28 2024 KSZ020>022-034>037-290200- /O.EXP.KTOP.FW.W.0008.000000T0000Z-241029T0100Z/ Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris- 747 PM CDT Mon Oct 28 2024 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 020, 021, 022, 034, 035, 036, AND 037... Relative humidity levels will slowly rise through the night, reaching 45 to 65 percent around dawn. South to southwest winds will increase again late this evening and overnight however. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 27, 11:55 AM CDT, 2 hours 11 minutes earlier. Its key messages:
- Warm and windy weather could cause some elevated fire concerns for Monday and Tuesday. Some records may also be at risk of falling.
- Showers and thunderstorms are likely (60% to 90%) Wednesday.
- Dry weather with temperatures falling through the 50s is forecast for Halloween evening.
Area forecast discussion, Oct 27, 11:55 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1155 AM CDT Sun Oct 27 2024 .KEY MESSAGES... - Warm and windy weather could cause some elevated fire concerns for Monday and Tuesday. Some records may also be at risk of falling. - Showers and thunderstorms are likely (60% to 90%) Wednesday. - Dry weather with temperatures falling through the 50s is forecast for Halloween evening. && .DISCUSSION... Issued at 309 AM CDT Sun Oct 27 2024 07Z water vapor imagery showed a low amplitude ridge over the Gulf of California with a closed upper low off the Alaskan panhandle. At the surface, high pressure centered over the Great Lakes was ridging into the state with stationary boundary across central AR and southeast OK. There is not a lot of change in the forecast. Operational models are in good agreement and this is seen in the ensemble data as well with little spread among the forecast elements. So confidence in the forecast is good. Another nice day is expected today with southerly winds helping temperatures to warm into the middle 70s. Moisture return for today is muted and should lead to mostly sunny skies today. Models continue to point to a strengthening pressure gradient for Monday and Tuesday as height falls move into the Great Basin causing surface low pressure to deepen along the lee of the central Rockies. This setup looks to favor a warm and windy couple days to begin the week. The median of the NBM shows winds remaining just below wind advisory for Monday and Tuesday, but the strength of the pressure gradient across the forecast area suggests we could indeed reach sustained winds of 30 MPH and gusts over 40 MPH. It these trends continue, later shifts will need to consider a wind advisory. The strong winds are expected to push highs in to the middle and upper 80s for some locations, which would be near record highs. The upper wave lifts into the northern plains on Wednesday which should bring a cold front through the forecast area. Good moisture return ahead of the front along with decent dynamics with the upper wave lend confidence to the categorical POPs over the eastern parts of the forecast area from the NBM on Wednesday. The GFS shows only modest instability ahead of the boundary on Wednesday with CAPE values possibly up to 700 J/kg. Additionally the forecast storm motion is fairly close to the forecast frontal motion suggesting storms may not be able to move off the boundary. Deep layer shear looks to be plenty strong for organized updrafts. But at this point the limited instability and storm interactions on the front point to perhaps a marginal risk for severe weather. Cooler and dry weather moves in for Thursday with temperatures falling through the 50s for Trick - or - Treaters. Then another chance for precip is forecast for Saturday as a second upper trough moves into the southwest. This is progged to allow return flow to redevelop bringing moisture back into the central plains with potential perturbations within southwest flow aloft. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1154 AM CDT Sun Oct 27 2024 VFR conditions continue through the period, with just increasing high clouds early tomorrow. Winds stay southerly 5-10 kts through early morning tomorrow, then quickly increase after sunrise to 15- 20 kts with 30-35 kt gusts. && .FIRE WEATHER... Issued at 309 AM CDT Sun Oct 27 2024 Fire weather concerns will be elevated for Monday and Tuesday due to the strong southerly and southwesterly winds forecast. This winds are expected to bring higher moisture north and as a result keep minimum RH values at or above 30 percent. However curing fuels may still be susceptible. This will be something to keep a close eye on in the coming shifts. && .CLIMATE... Issued at 309 AM CDT Sun Oct 27 2024 Record high information for Monday, October 28 Topeka - Record: 85 (1927) Forecast: 86 Concordia - Record: 85 (1922) Forecast: 86 Record high information for Tuesday, October 29 Topeka - Record: 89 (1937) Forecast: 83 Concordia - Record: 87 (1937) Forecast: 84 Record highest minimum information for Tuesday, October 29 Topeka - Record: 66 (1946) Forecast: 68 Concordia - Record: 67 (1946) Forecast: 65 && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wolters AVIATION...Reese FIRE WEATHER...Wolters CLIMATE...Poage/Wolters
Hazardous weather outlook, Oct 27, 4:39 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 439 AM CDT Sun Oct 27 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-280945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 439 AM CDT Sun Oct 27 2024 This Hazardous Weather Outlook is for portions of east central, north central, and northeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Southerly winds are forecast to strengthen for Monday and Tuesday gusting between 30 and 45 mph. These winds are likely to create very high fire danger Monday afternoon and elevated fire danger for Tuesday. Avoid outdoor burning and activities that could spark a fire. Make sure to secure outdoor objects and bring in things that can blow around easily. A cold front is forecast to move southeast through the area on Wednesday with thunderstorms forming along the front. There is a risk for severe weather on Wednesday with hail and damaging winds the main concerns. However some of the ingredients for severe storms could be lacking. So check back for later updates to the forecast. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.